Back to Ask the Diabetes Team Ask the Diabetes Team

From Chicago,Illinois, USA:

I am a 28 year old male with diabetes for about 20 years. I have been on an insulin pump for about 3 years and have been on Humalog for about 6 months. Recently, I have been passing out (3 seizures in the past 2 weeks) in the morning shortly after waking, even though my blood sugars have been as high as 130 prior to passing out. I wonder if this is due to "rebounding" from low blood sugars during the night? However, I frequently test during the night and have yet to see results less than 150. Can I drop rapidly between about 1:30 A.M. and 6:30 A.M. so that I am "rebounding" and then subsequently seizing? Now, the strange part to this puzzle is that the past 3 times I have had a bowel movement, moments before passing out and nearly every seizure for the past 6 months has been preceded by either gas or bowel urges. Am I having a epileptic seizure caused by an allergy to Humalog or am I having them solely as a result of undetected hypoglycemia? Or am I having some form of epileptic seizure? and finally, yes, I am having an EEG soon and an appointment with a neurologist soon, but I was hoping to see if "Children With Diabetes" have ever heard of this particular problem. Thank you for any help you can offer.


Seizures from low blood sugar occur when the blood sugar is low, not during the rebound high blood sugar phase. They occur because the brain is not getting enough glucose. It is possible your meter may not be reading accurately or that technique was wrong. You did not say who did the blood sugar and if it was after you had received glucagon or IV glucose.

There is a small possibility that repeated severe undetected low blood sugars during sleep may have triggered a seizure disorder where seizures occur unrelated to blood sugar. It is also possible that the seizures are completely unrelated to your diabetes. It is important that you have the complete neurological workup that you are planning.


Original posting 11 Aug 1999
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:06
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.